Drought, Lake
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
Severe drought conditions spread across a larger area of northern Illinois during the middle and end of September 2021, affecting Lee, Ogle and De Kalb Counties. Extreme drought conditions developed again across northern portions of Lake and McHenry Counties by the end of the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe drought conditions spread across a larger area of northern Illinois during the middle and end of September 2021, affecting Lee, Ogle and De Kalb Counties. Extreme drought conditions developed again across northern portions of Lake and McHenry Counties by the end of the month. For the month of September, Rockford rainfall was only 0.53 inches, which was 3.09 inches below normal. Waukegan Airport rainfall was 1.22 inches, which was 2.35 inches below normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 31, 11:28 PM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1228 AM CDT Wed Sep 1 2021
.SHORT TERM...
249 PM CDT
Through Wednesday night...
We're watching a few features of interest in the short term here,
namely a convectively augmented vort/MCV across eastern Iowa and
a reinforcing cold front that's pushing towards the Illinois state
line.
To our west, convection is gradually increasing in coverage on the
eastern flanks of a well-defined vort max. Latest objective
analysis suggests the main instability axis remains just south and
west of our local area where surface dewpoints jump more
appreciably into the upper 60s and lower 70s. This instability
axis isn't expected to move all that much, and so envision the
threat for thunder into our forecast area remains pretty
negligible. Given the easterly component noted in recent radar and
satellite loops, have introduced some shower chances across our
far southwestern counties this evening. With the thetae/instability
gradient expected to remain immediately south and west of our
CWA, any heavy rain threat associated with training and/or slow
moving showers/storms is currently expected to remain relegated
outside of our immediate forecast area, but the presence of
respectable upper jet divergence and very slow (< 10 mph) cloud-
bearing flow portend some potential for training convective
elements nearby. We'll continue to keep an eye on trends, but
currently suspect any localized flood threat remains more into
central Illinois.
Bubbling cumulus has been noted along the incoming cold front
which is nearing the Wisconsin/Illinois state line where low-level
instability may be just sufficient to support some spotty showers
as this feature presses southward this afternoon and evening.
Multiple warm noses aloft suggest any thunder potential with this
area of forcing for ascent also remain too low to carry any
thunder wording in the gridded forecast.
Any precipitation should come to an end later this evening. As 850
mb temperatures cool near or just under +10C, lake-induced CAPE
values are forecast to increase to around 150-200 J/kg but will be
capped by a nose of fairly warm, subsident air around 750 mb. This
looks maybe a smidge too limited to support introducing lake-
effect shower chances tonight and into Wednesday morning, but
certainly a candidate for some increased cloud cover.
No significant concerns for Wednesday as high pressure and drier
air filter into the region. A secondary push of north winds are
expected down the lake, which will continue to maintain high wave
action in our nearshore. As a result, have expanded the Beach
Hazards Statement to include our Porter County beaches on
Wednesday, with these dangerous swimming conditions expected to
continue through Wednesday night.
Carlaw
&&
.LONG TERM...
249 PM CDT
Thursday through Tuesday...
Pleasant weather continues for the remainder of the week with a
chance for some showers on Saturday.
High pressure off to our north will be in control of our weather on
Thursday and most of the day on Friday. During this time our winds
will become easterly on Thursday and then southerly on Friday out
ahead of a developing surface front over the central U.S.
This front and an associated upper-level trough is forecast to pass
through the area Friday night through Saturday. Model guidance at
this time keeps most of us dry on Friday with just increasing
clouds, the exception being the northwestern portions of the CWA
where a slight chance of rain is not out of the question. Saturday
looks to have our best chances for rain with the front passing
through the area throughout the day. Guidance doen't show much
instability with this front so we have kept thunderstorm chances
very low and have just a chance of showers.
The front and upper-level tough are expected to clear the area
Saturday night allowing for dry conditions to close out our Labor
Day Weekend. However, more rain and even some thunderstorm chances
look to return to the area on Tuesday associated with another cold
front upper-level trough.
Yack
&&
.AVIATION...
For the 06Z TAFs...
1228 AM...Forecast concerns include...
Gusty northeast winds through this afternoon.
Isolated showers near the lake early this morning.
Low vfr deck near the lake through mid morning.
Earlier showers/sprinkles have moved south of the terminals with
associated clearing from the northwest. However, focus now shifts
to possible lake effect cloud cover in the 3-4kft range
developing over the next few hours and continuing through mid/late
morning. Only medium confidence for how widespread this cloud
cover may become and it may be a few more hours before it
develops, but opted to carry a low bkn vfr deck early this
morning. This cloud cover will scatter out by mid/late morning. In
addition, there have been a few showers developing between ord
and mdw. Confidence is fairly low for additional lake enhanced
showers overnight into early Wednesday morning, but the potential
for isolated showers exist. Opted to stay dry for now and will
monitor trends.
Northeast winds at the Chicago terminals are likely to stay in the
10-15kt range overnight with a few gusts at times. Gusts should
become more prevailing after sunrise and continue into this
afternoon. Further inland, wind speeds are likely to remain under
10kts, possibly increasing back to 10-15kts after sunrise and
then diminishing some this afternoon. Speeds will diminish under
10kts with sunset areawide with speeds 5kts or less into early
Thursday morning. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 AM
Thursday.
IN...Beach Hazards Statement...INZ001-INZ002 until 7 AM Thursday.
LM...Small Craft Advisory...Winthrop Harbor to Burns Harbor until
7 AM Thursday.
Small Craft Advisory...LMZ745...noon Wednesday to 7 AM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 321 PM CDT Tue Aug 31 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-012030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 321 PM CDT Tue Aug 31 2021 /421 PM EDT Tue Aug 31 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... High Swim Risk. DISCUSSION... Increasing onshore winds will build waves along Lake Michigan beaches this evening, resulting in dangerous swimming conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... High Swim Risk. DISCUSSION: Dangerous swimming conditions are expected along all Illinois and Indiana Lake Michigan beaches on Wednesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-012030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 321 PM CDT Tue Aug 31 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Hazardous conditions for small craft are likely. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986870, 986871, 986872, 986873, 986874, 986875, 986876.